Laura one of my readers had an interesting query. I am publishing her question here as I feel, it may help others who are experiencing the same problem. My answer to her query follows.
on October 6, 2008 said:
Dear Dr. Sethi,
I seem to have been having vasovagul syncope for at least 6 years or so. I feel that they started when I began menopause (I am now 56 and haven’t had a period for over a year. I almost always have a prodomal senation and have never actually passed out. My last episode happened yesterday at the theatre. Let me begin by saying that I take altace for high blood pressure and hychlorathyizide as a diuretic so I may have been dehydrated but I had just drunk quite a bit of water. What I am wondering instead if the lightling could have affected me. The lobby of the theatre has very dim and strange lighting that I find very disturbing. We got there early so I sat under the lighting for almost an hour. Then when we were seated, the area was fairly small and cramped. I had my legs crossed but fairly soon broke out into a sweat and began getting intestinal cramps. The feeling that I had to move my bowels became extreme and I got up to go to the bathroom but by then I was pretty woozy and weak. I managed to get to the usher but had to lie down. After a few minutes they helped me up and I laid down with my Legs elevated. I stayed in this position for only a few minutes while they got my information and I convinced the theatre staff not to call the paramedics. They helped me to the bathroom where upon I was able to evacuate and felt much better. I also drank some more water. I was ultimately re-seated on the ground floor and was able to finish watching the performance. But I have had close calls in this same theatre. It is close and crowded but I always wear sleeveless clothes so as not to overheat. I am not a nervois or panicky person. Most of my syncope episodes have been in warm places; after eating soup, having a pedicure with my feet in warm water. I can always avert the actual fainting. I have never lost consciousness. I guess what I am wondering is if lighting can have a neurological impact that would cause vasovagul syncope. I have had a number of stress tests, the last being last year, a nuclear echocardiagram; all clear. I do not think this is related to my heart but now I am wondering if I should consult with a neurologist. I would appreciate your advice. Also, very often the prodomal sensation includes a strong urge to move my bowels. Has this sensation been reported by others with syncope?
thank you for writing in. It does seem you have being having what we refer to as pre-syncopal episodes (meaning a syncope like episode but not quite syncope, since you do not pass out and lose consciousness). Moreover your history suggests you feel these episodes coming-feeling dizzy, light headed, about to faint type feeling and breaking out into a sweat.
Various factors might precipitate a syncopal episode. In the case of vasovagal syncope these might include strong emotional experiences like for example seeing blood for the first time. Strong visceral sensations may also bring on an episode. Micturition syncope has been reported in elderly men (they pass out when they get up at night to void urine). Patients have been reported to pass out as they sit on the toilet seat and exert pressure.
It is likely that something along the same mechanism might be operative in your case. Dehydration and been in a closed crammped theatre may have further contributed to the problem. Whenever a patient presents to the hospital with syncope, we have to determine whether the cause is the heart or the brain (cardiogenic versus neurogenic/ vasovagal). Also at times it is hard to differentiate seizures from syncope.
My advise to you would be to consult a neurologist (ask your PMD to refer you to one). I am sure they would be able to get to the bottom of your problem. Feel free to write in again.
Nitin Sethi, MD